Highlighter is on. Drag to highlight text. Click a highlight to remove it.
ALL / Gastroenterology
Drug-induced liver disease
Drug-induced liver disease
Drug-induced liver disease is generally divided into hepatocellular, cholestatic or mixed. There is however considerable overlap, with some drugs causing a range of changes to the liverThe following drugs tend to cause a hepatocellular picture:
- paracetamol
- sodium valproate, phenytoin
- MAOIs
- halothane
- anti-tuberculosis: isoniazid, rifampicin, pyrazinamide
- statins
- alcohol
- amiodarone
- methyldopa
- nitrofurantoin
The following drugs tend to cause cholestasis (+/- hepatitis):
- combined oral contraceptive pill
- antibiotics: flucloxacillin, co-amoxiclav, erythromycin*
- anabolic steroids, testosterones
- phenothiazines: chlorpromazine, prochlorperazine
- sulphonylureas
- fibrates
- rare reported causes: nifedipine
Liver cirrhosis
- methotrexate
- methyldopa
- amiodarone
*risk may be reduced with erythromycin stearate
+PassMedicine Notes
Drug-induced liver disease is generally divided into hepatocellular, cholestatic or mixed. There is however considerable overlap, with some drugs causing a range of changes to the liver
The following drugs tend to cause a hepatocellular picture:- paracetamol
- sodium valproate, phenytoin
- MAOIs
- halothane
- anti-tuberculosis: isoniazid, rifampicin, pyrazinamide
- statins
- alcohol
- amiodarone
- methyldopa
- nitrofurantoin
- combined oral contraceptive pill
- antibiotics: flucloxacillin, co-amoxiclav, erythromycin*
- anabolic steroids, testosterones
- phenothiazines: chlorpromazine, prochlorperazine
- sulphonylureas
- fibrates
- rare reported causes: nifedipine
- methotrexate
- methyldopa
- amiodarone
*risk may be reduced with erythromycin stearate